Pages

Saturday, September 17, 2011

Liver Enzymes


Goofiness after having a bath.
Well, this post will be about not so fun medical stuff, so feel free to skip it.  I got the results of Zephyr's blood work on Wednesday and unfortunately they showed that his liver enzymes have increased again.  About three weeks ago the Alkaline Phosphate had increased from 100 to 800, and now it's at 1,300.  The Dr. says this is probably from the phenobarbital.  Although all of the medicine he is taking, procarbazine and prednisone, can effect the liver.  I don't think 1,300 is really bad, but there seems to be continuous increase.  I just can't risk damaging his liver so, I am now transitioning him from phenobarbital to levetiracetam (Keppra).  Keppra doesn't harm the liver like phenobarbital.  This will be a slow transition over many weeks with decreases of 7.5 mg every four to seven days.  He is on his full dose of phenobarbital and full dose of Keppra until tomorrow morning when I'll make the first decrease.  He seems a little sedated from the addition of Keppra.  There is a chance that the Keppra won't control his seizures and they'll start again, which I'm very worried about.


I am a happy clean boy.
In fact we had an episode today.  Zephyr had his second dose of Keppra this morning, it's given every eight hours.  He was seeming pretty normal.  He and Astro played this morning and we took a short walk.  About 12:00 they were in the yard running and playing like normal.  They stopped and I called Zephyr up the stairs to go in.  As he came up he started holding his right front foot and walking funny.  I thought it was from pain, but realized it wasn't as he came in.  He was walking really different and it looked like that leg was contracting and kind of stiff and his head and neck was now tilted to one side and looked stiff.  I immediately thought it was a seizure but was confused because he's never had any like this, they have always been when he's sleeping and he loses consciousness.  When I saw the head tilt I of course also thought the encephalitis was back.  He laid down and I saw that his eyes were dilated too.  That always happens when he has a seizure.  I went to get the diazepam and he followed me.  I had him lay down and he started to get better so I didn't give the diazepam.  I think this happened in less than two minutes.  I sat with him a few more minutes and then had him get up.  He was still a little dazed and confused, but better.  I think he had what is called a simple partial(focal) seizure.  And, on the lengthy info page that came with the Keppra it says that changes in seizures can occur.  Online I found many things about people and dogs taking it that said they had partial seizures or more seizures from Keppra.  I do think the Keppra had something to do with this.  I also think that Zephyr is pretty sensitive to medications in general.  I always worry that rowdy play will cause a seizure, but he has played like that countless times and not had any problems. 


Enjoying some yummy fresh beef bones that I got at the Farmers Market last weekend.  Hopefully I'll get more tomorrow.
Zephyr was fine the rest of the day.  He did get pretty tired, and he seems sedated from the Keppra.  I had to leave twice for about 1 1/2 hours each time, which I hate.  Sara's mom said she always hated leaving her too.  I spent too much time today searching for info on partial seizures and Keppra.  If you all haven't noticed I'm a bit of a worrier.  Spending hours reading about and watching videos of seizures trying to figure out if that's what it was, how seizure meds. might not work, how they might work at first and then stop working, etc., etc, doesn't really help.  This is why I usually don't spend a lot of time reading the forums about encephalitis, epilepsy, chemotherapy, etc.  It just scrambles my mind.  Oh, and dreaming that Zephyr has liver failure, repeatedly, last night didn't help.   Welcome back stress.  Oh, that's right, you never really left did you. 


18 comments:

jet said...

He is so lucky to have such a caring and lovely dog-mom... poor boy... and poor you!

Greyhounds CAN Sit said...

I'm so very sorry the results weren't good. It seems to be never ending right now. I wish there was something I could do or say that would help:( My heart sank for you both. Don't forget to look after yourself too, Zephyr sure needs you!

gyeong said...

Hopefully it's just an initial reaction to changing meds. Zephyr needs to stay healthy, so you can relax and not be so stressed.

Sue said...

I hope the new meds do the trick.

Song and I aresending you hugs.

Michelle said...

I hope the new meds help! Sorry you are so stressed and worried. :(

The Barn Door said...

Oh no....so sorry to hear this! Thinking of you and Zephyr.

IHeartDogs said...

{{{hugs}}}
You'll find the right formula with time. Sending positive thoughts and prayers and keeping our fingers and paws crossed the Keppra works well for him....

houndstooth said...

Oh sheesh! That's a whole lot to deal with! I'm sorry this happened. Have you thought about just weaning back the phenobarb to see if that will help with the liver counts? I'd be pretty freaked out about sticking with the Keppra. Please know we're sending lots of good thoughts for you and Zephyr!

Never Say Never Greyhounds said...

Sometimes you can research too much. I can make myself crazy with such things. Its also hard when you are a blogger. People mean well, but sometimes the suggestions can be overwhelming. Healing thoughts for Zephyr.

Declan said...

It's true sometimes you can know too much. Really hope Zephyr starts to feel better soon. Have a vicarious chew on my Mr Fog Fog; I'm sure it'll help..

Jennifer said...

So stressful! Sorry to hear. :(

Jen

Winnie said...

So so sorry to hear the far-from-great news.

Can't imagine the stress you are going through.

Lots and lots of love from me and all the family.

xxxxx

KB said...

I'm so sorry that things are confusing and upsetting again.

Our Astro had those mini-seizures for years... He'd just "go away" mentally and then come back, seeming a little confused. I tell you this just to reassure you that another dog had them literally for years and was okay.

I really hope that you can sort out the meds and Zephyr is soon back to the same good level that he was at recently.

Angela said...

I hope the new meds work well and don't cause you back track again. Fingers crossed for a recovery like the one Sara had. I can only imagine what a relief it was to find her and share stories. I agree that sometimes the internet can do more harm than good (I definitely experienced this a few years back with a medical problem of my own that had me super stressed and turned out to be nothing), but I still find it impossible not to go out and read and research.

bbes tribe said...

So hard to have to watch and worry about our furiends when things like this happen. We are keeping paws crossed and wishing/thinking good thoughts for all of you..
Love & wags
Ernie,Sasha,Chica,Lucas

Kalyan said...

Simply beautifully captured shots...lovely!

Hound Girl said...

Ok first of all HUGE HUGS to you.
I have Fred my bloodhound who started having grand mal seizures out of the blue - he was diagnosed with epilepsy and now we live on phenobarbitol, he has finally been seizure free for a little over 2 months - (knock on wood). Seizures are the worst thing you can watch your dog go through. My heart goes out to you.

We are a new follower of your blog. If you ever need support and need someone to talk about stop on by or email me.

Kippy Marrie said...

Lindo voces e o blog, estou seguindo. Ficarei feliz se vier me conhecer e seguir meu blog também. JOIN THIS SITE MY BLOG - MEMBERS MY BLOG YOU. Te espero com amor e alegria.
Aus da amiguinha brasileira ...

KIPPY